North Carolina, 2002

High Wind in North Carolina, December 1, 2002

December 1, 2002 · NWS RNK · 1 event in 1 county or zone

High winds downed trees and power lines across Wilkes County during the afternoon of the 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds downed trees and power lines across Wilkes County during the afternoon of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 10:04 AM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Dec 1, 10:04 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1004 AM EST SUN DEC 1 2002

CLOUDS AND SNOW SHOWERS/FLURRIES LINGERING AROUND A LITTLE LONGER
THAN EXPECTED IN THE MOUNTAINS THIS MORNING.  ANTI-CYCLONIC
FLOW/WEST STARTING TO EDGE INTO THE REGION.

WITH THIS DELAY...UPDATE WILL INCLUDE...DOWNGRADING SNOW SHOWERS TO
FLURRIES IN SE WV...AND REMOVE PCPN ELSEWHERE.  SKY UPDATE...MOSTLY
CLOUDY SKIES IN SE WV...PARTLY SUNNY NRV/NW NC...MOSTLY CLR TO CLR
IN THE EAST.  UPDATING WINDS TO DECREASE AND REMOVE WORDING
...DIMINISHING IN THE AFTERNOON.  TEMPS IN GBR...STAYING LOW WITH
CLOUD COVER...WILL RANGE 20 TO 25F...ELSEWHERE WILL UNCHANGED.

ROA   38  23  47  30 /   0   0   0   0
LYH   39  22  47  30 /   0   0   0   0
DAN   42  24  51  31 /   0   0   0   0
BLF   29  20  40  26 /  30   0   0  10
LWB   26  16  37  25 /  40   0   0  10
BCB   31  18  43  26 /  10   0   0  10
TNB   32  18  44  25 /  10   0   0  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Dec 1, 5:13 AM EST, 9 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EST SUN DEC 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wilkes

When
December 1, 3:00 PM EST to 5:00 PM EST
Where
Wilkes forecast zone
Reported by
NEWSPAPER
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326897.